Alert archive / Colorado / Red Flag Warnings in 2024
Red Flag Warning 9, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Mar 10, 2024, 2:09 PM MDT for Baca County, Huerfano County, Colorado. It took effect at Mar 11, 2024, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2024, 2:09 PM MDT (20:09 UTC)
- In effect from
- Mar 11, 2024, 12:00 PM MDT
- Expired
- Mar 11, 2024, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 113 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178 WWUS85 KPUB 102009 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 209 PM MDT Sun Mar 10 2024 COZ237-111215- /O.UPG.KPUB.FW.A.0008.240311T1800Z-240312T0100Z/ /O.NEW.KPUB.FW.W.0009.240311T1800Z-240312T0100Z/ Baca County Including Springfield and Eastern Comanche Grasslands- 209 PM MDT Sun Mar 10 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 237... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 7 PM MDT Monday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 237. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 7 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ229-111215- /O.NEW.KPUB.FW.W.0009.240311T1800Z-240312T0100Z/ Huerfano County Including Walsenburg- 209 PM MDT Sun Mar 10 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 229... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 7 PM MDT Monday. * Affected Area...Fire Weather Zone 229. * Winds...West 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
748 WWUS85 KPUB 110951 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 351 AM MDT Mon Mar 11 2024 COZ229-237-120100- /O.CON.KPUB.FW.W.0009.240311T1800Z-240312T0100Z/ Huerfano County Including Walsenburg- Baca County Including Springfield and Eastern Comanche Grasslands- 351 AM MDT Mon Mar 11 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229 AND 237... * Affected Area...Fire Weather Zones 229 and 237. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 6 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
661 WWUS85 KPUB 112045 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 245 PM MDT Mon Mar 11 2024 COZ229-237-120100- /O.CON.KPUB.FW.W.0009.000000T0000Z-240312T0100Z/ Huerfano County Including Walsenburg- Baca County Including Springfield and Eastern Comanche Grasslands- 245 PM MDT Mon Mar 11 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229 AND 237... * Affected Area...Fire Weather Zones 229 and 237. * Winds...Southwest 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 6 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
753 WWUS85 KPUB 120041 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 641 PM MDT Mon Mar 11 2024 COZ229-237-120145- /O.EXP.KPUB.FW.W.0009.000000T0000Z-240312T0100Z/ Huerfano County Including Walsenburg- Baca County Including Springfield and Eastern Comanche Grasslands- 641 PM MDT Mon Mar 11 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 229 AND 237... Winds will continue to decrease, and humidity values will continue to increase as the temperatures drop this evening. $$ Hodanish
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 10, 11:41 AM MDT, 2 hours 28 minutes earlier. Its key messages:
- Above normal temperatures return Today.
- Critical fire weather conditions will be possible over the far southeastern plains, and spotty in the vicinity of Walsenburg, on Monday afternoon through early evening. A Fire Weather Watch is in effect for Baca County.
- Snow will be possible over the central mountains tomorrow night.
- Critical fire weather conditions will be possible over the far southeastern plains on Wednesday afternoon.
- Snow will begin over the ContDvd on Wednesday and then precip will expand eastward going into Thursday. Rain initially over the lower elevations will transition to snow.
- Snow in the morning over most of the higher terrain and along the southern I-25 corridor will taper off throughout the day.
- There is still some uncertainty with a potential storm impacting the region next weekend.
Area forecast discussion, Mar 10, 11:41 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1141 AM MDT Sun Mar 10 2024 .KEY MESSAGES... - Above normal temperatures return Today. - Critical fire weather conditions will be possible over the far southeastern plains, and spotty in the vicinity of Walsenburg, on Monday afternoon through early evening. A Fire Weather Watch is in effect for Baca County. - Snow will be possible over the central mountains tomorrow night. - Critical fire weather conditions will be possible over the far southeastern plains on Wednesday afternoon. - Snow will begin over the ContDvd on Wednesday and then precip will expand eastward going into Thursday. Rain initially over the lower elevations will transition to snow. - Snow in the morning over most of the higher terrain and along the southern I-25 corridor will taper off throughout the day. - There is still some uncertainty with a potential storm impacting the region next weekend. && .SHORT TERM /THROUGH TONIGHT/... Issued at 440 AM MDT Sun Mar 10 2024 Warming aloft with upper level ridging will take place today. Temperatures will rebound nicely across the plains with readings 5 to 10 degrees above climo which will push values well into the 60s. Temperatures out west will rebound around 3 to 5 degrees from yesterday. Otherwise it will remain dry with relatively light winds today before the flow aloft increases ahead of the next west coast system which approaches the region tonight. Lee trough deepens overnight as westerly flow aloft increases. High clouds spread into western portions of the after midnight. This should net warmer overnight low temperatures, especially along the lower eastern slopes of the southeast mountains and adjacent plains where enhanced westerly drainage winds set up. Didn't stray far from model blends for lows. -KT && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 440 AM MDT Sun Mar 10 2024 Monday through Tuesday... A major shortwave trough upstream, which is currently over the Pacific Ocean, will continue to advance towards the region. This will allow for winds ahead of this trough to increase out of the southwest on tomorrow. The combination of lower RH values, along with the strong and gusty winds will result in there being critical fire weather conditions over the southeastern half of Baca County. There could also be some spotty critical fire weather criteria met for several hours over parts of the plains just downwind from Walsenburg where there will be stronger gap flow winds, although this looks to be pretty sparse at this time and therefore no watch has been issued for this area. There is a Fire Weather Watch in effect for Baca County for Monday. A weakening perturbation embedded within the longwave trough will be propagating over the region by later in the evening on Monday, and this will allow for snow showers to be possible over the central mountains by later in the night. These should continue to push through fairly quickly and end by the morning on Tuesday. Winds will switch to the northwest with slightly cooler air advection. RH values will still be low over the plains, although winds do not appear to be as strong and gusty on the backside of this wave as it passes over and therefore critical fire weather conditions are not a concern yet at this time for Tuesday. The downsloping winds will also bring about very mild temperatures, especially on Monday across the plains, where highs will top out in the mid 70s for most locations. It will be slightly cooler for highs on Tuesday, although still well above the seasonal average for this time of year by some 10 to 15 degrees for the plains. Wednesday through Saturday... As another major shortwave deepens over the northwestern states, it will continue to advance towards the region by the mid part of the week and increase chances of snow across the higher terrain on Wednesday as more moisture is advected in from a southwesterly to westerly mid-level flow. There are some notable differences between the deterministic models GFS and ECMWF with regards to the amplification of this trough. The GFS does not have this trough as deep as the ECMWF solution, and keeps most of the precip confined to the central mountains, whereas the ECMWF has the trough being much deeper in comparison, with more in the way of moisture content and also more of a southwesterly mid-level flow, which has all of the ContDvd being impacted by snow. The Canadian is merely a split solution between the other two. Depending on which model verifies could determine how much snow our mountains are likely to receive. This will continue to expand eastward throughout the evening on Wednesday. Strong downsloping winds ahead of this trough will also bring about the possibility of more fire weather concerns for the far southeastern plains as winds increase back out of the southwesterly direction again on Wednesday afternoon. The deterministic models do show that the trough will begin to split with the characteristics of an omega-blocking ridge over the Pacific Ocean that will force the secondary upper level low to retrograde and become cut off over the southwest CONUS. Given that this is a relatively warm system, as precip pushes out over the plains it will likely begin as rain for most of the lower elevations, although cooler air advection will allow for this to transition to snow going into the later hours on Thursday and continuing into Friday morning. On Friday, most of the snow will be more confined to the higher terrain and along the southern I-25 corridor, but should continue to taper off throughout the day. As the secondary U/L low retorgrades and moves back over the southwestern CONUS, this is where the uncertainty lies within the deterministic models on where this feature will end up, as this period in the forecast is quite a ways out and this feature is not yet resolved. This will need to be something to be watched in the upcoming days for trends to see how this will likely unfold and impact the region but at the moment the ECMWF looks to be the most optimistic for providing unsettled weather over the region come next weekend. -Stewey && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1137 AM MDT Sun Mar 10 2024 VFR conditions and dry weather are expected across the TAF sites this forecast period. Lighter winds are also likely through much of the period, however, a brief window of gusty westerly winds will occur at the start of the period for PUB before diminishing and becoming more east southeast through early afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for COZ237. && SHORT TERM...TORGERSON LONG TERM...STEWARD AVIATION...RODRIGUEZ
Hazardous weather outlook, Mar 10, 5:53 AM MDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 553 AM MDT Sun Mar 10 2024 COZ058>089-093>099-111200- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 553 AM MDT Sun Mar 10 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Critical fire weather conditions will be possible over the far southeastern plains, and spotty in the vicinity of Walsenburg, on Monday afternoon through early evening. A Fire Weather Watch is in effect for Baca County. Snow will be possible over the central mountains tomorrow night through early Tuesday morning. Critical fire weather conditions will be possible over the far southeastern plains on Wednesday afternoon. Snow will begin over the Continental Divide on Wednesday and then precip will expand eastward going into Thursday. Rain initially over the lower elevations will transition to snow. Snow in the morning on Friday will be mostly over the higher terrain and along the southern I-25 corridor, then will taper off throughout the day. There could be another potential storm that could provide a better chance of precipitation for next weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 31/STEWARD
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 3:30 AM MDT | Fire Weather Watch | PUB | Baca | 11 hr |
Nearby
Red Flag Warnings in Colorado, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.